Hail, Carter
- When
- May 9, 2:45 AM EST
- Where
- Carter County, Valley Forge
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.300, -82.183
Penny sized hail was reported at Valley Forge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Penny sized hail was reported at Valley Forge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 2:00 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT FRI MAY 9 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT FRI MAY 9 2003 SOMEWHAT DRIER/WARMER WEATHER IN STORE FOR THE NEXT COUPLE OF DAYS BEFORE A COLD FRONT APPROACHES THE AREA SUNDAY MORNING. 03Z SURFACE ANALYSIS SUGGESTS STATIONARY FRONT CONTINUES TO LURK JUST NORTH OF OUR FORECAST AREA...THROUGH EASTERN KENTUCKY AND SOUTHWESTERN VIRGINIA. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP AND RIDE ALONG THE BOUNDARY. MODELS PROJECT THAT THIS BOUNDARY WILL CONTINUE TO DRIFT NORTHWARD. THE FORECAST AREA WILL BE LEFT IN THE WARM SECTOR...AND TEMPS FOR THE NEXT TWO DAYS WILL BE REFLECTIVE WITH DAY TIME MAX TEMPS ANTICIPATED TO BE WELL ABOVE CLIMATOLOGY. MODELS ARE IN REASONABLY GOOD AGREEMENT THIS RUN AND DEPICT UPPER RIDGING WILL CONTINUE TO BUILD OVER THE REGION. TIME HEIGHTS SHOW RELATIVELY DRY AIR ALOFT BUT A GOOD AMOUNT OF MOISTURE IN THE BOUNDARY LAYER WHICH WOULD BE EXPECTED IN LIGHT OF THE MOIST SURFACE CONDITIONS. AS A RESULT...ISOLATED TO SCATTERED DIURNAL CONVECTION CAN BE EXPECTED IN SOME AREAS FOR BOTH FRIDAY AND SATURDAY. THE AFOREMENTIONED FRONT ON SUNDAY WILL BEGIN TO AFFECT THE AREA BY 12Z. THIS FEATURE IS PROJECTED TO PASS THROUGH THE AREA QUITE QUICKLY...THUS QPFS ARE NOT ANTICIPATED TO BE EXCEPTIONALLY HIGH. STILL APPEARS THERE WILL BE A FAIRLY GOOD COVERAGE AND AM INCLINED TO GO SOMEWHAT ABOVE GUIDANCE FOR PERIODS 4 AND 5...OR AT LEAST FAVOR HIGHEST GUIDANCE POPS. TIMING UNCERTAINTIES LOWERS CONFIDENCE IN THIS SCENARIO HOWEVER. COOLER AND SIGNIFICANTLY DRIER AIR WILL SUCCEED THE FRONTAL PASSAGE. FOR TEMPS...GENERALLY WENT WITH A BLEND WITH A SLIGHT EDGE TOWARD THE GFS MOS. PRELIMINARY NUMBERS FOLLOW: CHA 88 68 90 67 / 20 10 30 30 TYS 86 67 88 66 / 30 20 30 30 TRI 82 63 86 62 / 40 20 30 30 OQT 86 67 88 67 / 30 20 30 30 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 853 PM EDT THU MAY 8 2003 WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS BOUNDARY. MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE LATER TONIGHT. MODERATELY UNSTABLE AIRMASS WITH LIFTED INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL OF DAMAGING WINDS AND LARGE HAIL. PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY SEVERE IN FORECAST. MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD. CURRENT TEMPERATURES FORECAST LOOKS GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* AFTERNOON FORECAST DISCUSSION 255 PM EDT THU MAY 8 2003 WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND LIFTED INDICES OF -6 TO -8 DEGS C). THE FORECAST DILEMMA FOR THIS PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR REGION LATER THIS EVENING? I WOULD NOT EXPECT MUCH WEAKENING AS THE COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT THE NGM/GFS MODELS SUPPORT. THE ETA/MESO-ETA 12Z MODEL RUN HAS BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS. THUS...I WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA MODEL AND ITS MOS POPS. SOME CONCERN FOR SOME FLASH FLOODING IF RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS TONIGHT. WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF CONVECTION THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE. I KEPT HIGHER POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT. ALMOST A DRY FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY. A STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME. MY PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 10 CHA 65 87 66 89 / 50 20 10 30 TYS 64 85 64 88 / 60 30 10 30 TRI 60 83 61 85 / 60 40 20 30 OQT 63 84 64 86 / 60 30 10 30 TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 958 AM EDT THU MAY 8 2003 FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER SOUTHERN HALF OF THE FORECAST AREA. SHOULD SEE SOME SUNSHINE ALL AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN. MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO 1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S. THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX SUGGESTING 55 KNOT WIND GUSTS POSSIBLE. OUR HAZARDOUS WEATHER OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS LINGERING FLOODING. THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL DEVELOPMENT. OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT AS WELL. THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS FOR NE TN/SWRN VA LOOK GREAT. A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING. TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE...THURSDAY... RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY. MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. A WARM FRONT MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE APPALACHIAN MOUNTAINS. THE MAJOR WEATHER THREATS FROM THESE STORMS WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS. THE TORNADIC THREAT WILL BE LOW. * FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY. SEE THE PRODUCTS LISTED BELOW FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT DAYS...FOR FRIDAY AND SATURDAY. SUNDAY... HOWEVER...MAY BE ANOTHER DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD FRONT MOVES ACROSS THE REGION. AFTER THIS...DRIER AND MORE STABLE AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL DECREASE THROUGH WEDNESDAY. * RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS * * FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS * SP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM PENNINGTON GAP VA 1.00 IN HAIL
05/09/03 LEE QUARTER SIZE HAIL AT
PENNINGTON GAP. REPORTED
BY SPOTTER.
0145 AM NORTON VA WIND DAMAGE
05/09/03 NORTON SEVERAL TREES DOWN IN
NORTON. REPORTED BY
DISPATCH.
0150 AM APPALACHIA VA WIND DAMAGE
05/09/03 WISE SEVERAL TREES AND POWER
LINES DOWN IN APPALACHIA.
REPORTED BY DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM BLOUNTVILLE TN 60 MPH TSTM GUST
05/09/03 SULLIVAN ASOS REPORT OF 66 MPH
WIND GUST AT THE
TRI-CITIES REGIONAL
AIRPORT.The Knoxville radar (KMRX), 110 km away, was scanning. The volume nearest the first event began at 07:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357231.